Safety of Mirtazapine in Overdose
J Clin Psychiatry 1998;59(5):233-235
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Introduction: We report 6 confirmed cases of
substantial overdose with mirtazapine, a new antidepressant
compound, that occurred up to January 1997 in the United States
during postmarketing surveillance or in the clinical trials.
Results: In 6 patients, the mirtazapine doses
ranged from 10 to 30 times the maximum recommended dose, and
there were no serious adverse effects of overdose. Two patients
at special risk, a 90year-old man and a 3-year-old child, took
higher-than-usual doses without serious sequelae. The 4 patients
who combined other central nervous system (CNS) depressants with
mirtazapine appeared to experience more CNS depression. One
patient who ingested 60 mg of alprazolam had clinically
significant respiratory depression in the emergency room but
recovered fully within 24 hours.
Conclusion: After an overdose of substantial
multiples of mirtazapine that exceed the maximum recommended
daily dosage, the new antidepressant mirtazapine appears to be
safe in a limited number of cases.